Winter Storm, Traill
- When
- December 15, 11:05 AM CST to December 16, 4:00 AM CST
- Where
- Traill forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 47.454, -97.162 (the zone’s center; the record gives no point)
An area of surface low pressure over the central plains moved northeast into northern Wisconsin, spreading snow across portions of southeast North Dakota. One band of snow over central North Dakota merged with another band moving north out of northeast South Dakota.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure over the central plains moved northeast into northern Wisconsin, spreading snow across portions of southeast North Dakota. One band of snow over central North Dakota merged with another band moving north out of northeast South Dakota. This produced a finger of 6 to 8 inches of snow from eastern Sargent county in North Dakota, through the Fargo-Moorhead area, and into southwest Norman county in Minnesota. Wind speeds increased after the heaviest snow ended. The strong wind gusts did lower the visibility to near zero at times. School and after school activities were cancelled in West Fargo, Fargo, Moorhead, and in Ransom county. The North Dakota Highway Patrol advised no travel in rural Cass and Richland counties and flights out of Hector Airport were cancelled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 15, 10:30 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1030 AM CST MON DEC 15 2003 .DISCUSSION...AFD DELAYED DUE TO UPGRADING OF WINTER WEATHER ADVISORY TO WINTER STORM WARNING...AND ADDITIONAL WINTER WEATHER ADVISORY FOR REMAINDER OF AREA. FULL AFD EXPECTED TO BE ISSUED BY 1130 AM CST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WINTER WEATHER ADVISORY FOR NORTHEAST ND THIS AFTERNOON AND TONIGHT. WINTER STORM WARNING SOUTHEAST NORTH DAKOTA THIS AFTERNOON AND TONIGHT. MN...WINTER WEATHER ADVISORY FOR EXTREME NW MN AND WINTER STORM WARNING FOR REMAINDER OF MN COUNTIES FOR THIS AFTERNOON AND TONIGHT. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 635 AM CST MON DEC 15 2003 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151530- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 635 AM CST MON DEC 15 2003 ...WINTER WEATHER ADVISORY OVER EXTREME SOUTHEAST NORTH DAKOTA AND PARTS OF WEST CENTRAL AND NORTHWEST MINNESOTA LATE THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE EASTWARD ACROSS THE REGION TODAY AND A LOW PRESSURE CENTER WILL DEVELOP AND MOVE NORTHEAST INTO IOWA LATE IN THE DAY. ALL OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA WILL SEE SOME SNOW TODAY. BUT IT WILL BE HEAVIEST SOUTHEAST OF A LINE FROM FORMAN TO MOORHEAD...MAHNOMEN AND BAUDETTE WHERE 3 TO 5 INCHES ARE EXPECTED BY EARLY THIS EVENING. NORTHWEST WINDS INCREASING TO 15 TO 30 MPH LATE WILL CAUSE BLOWING AND DRIFTING OF THE SNOW INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) GV
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329073, 5329074, 5329075, 5329076, 5329077.